Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Took regestrone for hyperplacia. Again started with irregular and heavy periods. Any thoughts?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 1229 Questions
Hi, I am 43 & suffering from heavy menstrual bleeding & irregular periods for the last one & half years. Doctor has diagnoised simple hyperplacia and adviced Regestrone (2-2-2). The treatment was for 6 months and subsequently, during the next 3 months, periods were normal even after discontinuing the Regestrone. Now the heavy bleeding has recurred. Please advice, if continuing with Regestrone for another period of 3 or 6 months advisable?
Posted Sat, 30 Mar 2013 in Menstruation and Miscarriage
Answered by Dr. Vaishalee Punj 55 minutes later

Thanks for your query.

Regesterone is norethisterone, which is a synthetic progestogen. Progestogen is a female hormone produced in the body. It keeps the endometrial proliferation in control. Endometrial hyperplasia is usually caused by unopposed exposure to the other female hormone, called as estrogen.

It is routinely employed to treat menstrual disorders like menorrhagia (heavy bleeding), premenstrual syndrome and endometriosis. In fact, it is central to treat endometrial hyperplasia induced menorrhagia. Alternatively, progesterone-impregnated intrauterine device can be used.

It is important to watch out for the side effects of this medicine on prolonged use. The side-effects can be weight gain, changes in libido, premenstrual-like syndrome, depression, gastro-intestinal disturbances and irregular bleeds. You may discuss with your physician, if you feel you are having any side-effects.

It is useful to do a repeat ultrasound of uterus regularly to see any changes happening in endometrium. Also a biopsy of endometrium should be taken to rule out more ominous diseases like cancer.

Hope, I addressed your concerns. Let me know if I can help you further.

Dr Vaishalee Punj
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor